Doctors warn over supplements after autistic boy taken to A&E
The four-year-old boy with autism was vomiting and constipated after taking too much calcium, vitamin D, camel milk and zinc.
The unnamed child was rushed to Accident and Emergency having lost three kilos in weight after vomiting and being constipated for three weeks.
He was diagnosed with severe hypercalcaemia - or very high calcium levels in his blood.
Police were called to investigate the naturopath who had advised the parents to give him a combination of 12 different complementary therapies including calcium, vitamin D, camel milk and zinc.
Doctors at Barts Hospital in London only learned about the supplements three days after the boy was admitted.
They have now recommended it become "routine practice" to take details of alternative therapies as part of the patient's medical history.
Writing in the British Medical Journal's Case Reports, doctors from Barts Health NHS Trust said: "His parents were devastated that something they had given to their son with good intent had made him so unwell.
"The safeguarding team became involved as well as the police to investigate the naturopath who had advised the therapies.
"Many families view these therapies as safer 'natural' options. But, as this case demonstrates, there can be significant adverse effects which may go unrecognised due to lack of monitoring, recognition and experience with these therapies."
Jane Harris, of the National Autistic Society, said: "This awful case shows we need more professionals in place to give families accurate advice and talk to them about what really helps and how to find the right support.
"It's crucial that doctors and healthcare professionals take the concerns of families seriously and are able to talk through the potential risks of alternative therapies, even when they might seem harmless."
The boy recovered fully within two weeks.